Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Midland/Odessa, TX

July 22, 2017Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 22, 2017, 5:27 PM CDT for Ector County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Jul 22, 2017, 6:30 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS54 KMAF 222227
SVRMAF
TXC135-222330-
/O.NEW.KMAF.SV.W.0236.170722T2227Z-170722T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
527 PM CDT SAT JUL 22 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Ector County in western Texas...

* Until 630 PM CDT

* At 527 PM CDT, a severe thunderstorm was located 7 miles south of
  Odessa, moving west at 25 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Odessa, West Odessa, Notrees, Penwell, Odessa Schelemeyer Field and
  Pleasant Farms.

This includes Interstate 20 between mile markers 91 and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 3195 10229 3166 10229 3165 10279 3193 10279
TIME...MOT...LOC 2227Z 071DEG 20KT 3178 10232 

HAIL...0.88IN
WIND...70MPH
 
$$

49
1 follow-up statement
482 
WWUS54 KMAF 222313
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT SAT JUL 22 2017

TXC135-222330-
/O.CON.KMAF.SV.W.0236.000000T0000Z-170722T2330Z/
Ector TX-
613 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN ECTOR COUNTY...

At 611 PM CDT, a severe thunderstorm was located 12 miles southeast
of West Odessa, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Odessa south of Interstate 20, Penwell and Pleasant Farms. 

This includes Interstate 20 between mile markers 91 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. Torrential rainfall is 
occurring with this storm, and may lead to flash flooding. Do 
not drive your vehicle through flooded roadways.

&&

LAT...LON 3186 10230 3166 10229 3165 10279 3184 10275
TIME...MOT...LOC 2311Z 328DEG 11KT 3168 10239 

HAIL...0.75IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:33 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 2:33 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
233 PM CDT Sat Jul 22 2017

.DISCUSSION...
Current radar is showing diurnally driven convection increasing
across the area this afternoon. The mountains are helping storms
develop west of the Pecos River, but farther north a weak upper
low over east-central New Mexico and an associated shear axis
over the western Permian Basin is drawing moisture north and
aiding storm development in the lower elevations. There is very
weak steering flow near the shear axis causing slow storm movement
which will be conducive to localized flooding, especially in
urban areas.

This activity will diminish after sunset with more expected
tomorrow and Monday as the upper air pattern persists for a while
longer. Models then show an upper high building south into the
CWA by the middle of next week, increasing subsidence and sending
highs back into the triple digits for many locations. Back in
June, such high temperatures caused strong instability and severe
storms to develop, however upper heights were lower then
weakening the cap. Models are now showing 500mb heights of
594-596dam beginning Tuesday which should do a better job of
inhibiting convection so forecast PoPs will diminish toward the
end of the forecast.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  97  74  97 /  30  30  20  20
Carlsbad                       72  95  71  96 /  30  50  30  20
Dryden                         75 101  75 100 /  20  20  20  10
Fort Stockton                  72  98  71  97 /  30  30  20  20
Guadalupe Pass                 66  86  67  86 /  40  50  30  30
Hobbs                          70  94  68  93 /  30  40  20  20
Marfa                          66  87  64  89 /  40  50  20  30
Midland Intl Airport           74  99  74  99 /  30  30  20  20
Odessa                         74  98  74  98 /  30  30  20  20
Wink                           74 102  73  99 /  30  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, Jul 22, 1:04 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Sat Jul 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
104 PM CDT Sat Jul 22 2017 /1204 PM MDT Sat Jul 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible through tonight. These storms may be
accompanied by frequent lightning, locally heavy rainfall, gusty
winds, and small hail. Localized flash flooding will be the main
hazard with stronger storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Similar conditions are expected Sunday with locally heavy rain being
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 22, 4:33 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT SAT JUL 22 2017

TXZ051-222215-
Martin TX-
433 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lenorah, or 10 miles northwest of Stanton, moving
north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Courtney.

This includes Interstate 20 between mile markers 151 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10199 3225 10207 3236 10181 3210 10170
TIME...MOT...LOC 2133Z 185DEG 8KT 3220 10195

27
Special weather statement, Jul 22, 4:38 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT SAT JUL 22 2017

TXZ061-062-222245-
Midland TX-Ector TX-
438 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR AND MIDLAND COUNTIES UNTIL
545 PM CDT...

At 438 PM CDT, Doppler radar was tracking several strong
thunderstorms across Midland and Ector counties.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Greenwood, West Odessa, Goldsmith, Cotton Flat,
Midland International Air and Space Port, Notrees, Penwell,
Spraberry, Warfield, Midland Airpark, Skywest Airport, Mission
Dorado, Odessa Schelemeyer Field, North Cowden and Pleasant Farms.

This includes Interstate 20 between mile markers 92 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 10178 3166 10279 3208 10280 3208 10179
TIME...MOT...LOC 2138Z 185DEG 8KT 3190 10262

27
Special weather statement, Jul 22, 4:52 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT SAT JUL 22 2017

TXZ047-051-052-222230-
Martin TX-Howard TX-Borden TX-
452 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD AND EAST CENTRAL MARTIN COUNTIES UNTIL 530 PM
CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 12 miles east of Ackerly, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Vealmoor, Luther, Brown, Knott and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 10140 3226 10178 3235 10182 3267 10156
      3268 10132
TIME...MOT...LOC 2151Z 186DEG 14KT 3249 10150

27
Local storm report, Jul 22, 5:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
524 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     7 SW MIDLAND            31.93N 102.16W
07/22/2017  M66 MPH          Midland            TX   ASOS

            THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL
            AIR AND SPACE PORT.

&&

ABIGAIL.DUVAL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:15 PM CDTFlash Flood WarningMAFGaines2 hr
Jul 22, 9:11 AM CDTRiver Flood WarningMAFPresidio30 hr
Jul 22, 9:11 AM CDTRiver Flood WarningMAFPresidio34 hr
Jul 22, 1:22 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 22, 2:20 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Jul 22, 2:24 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr
Jul 22, 4:10 PM CDTAreal Flood AdvisoryMAFAndrews, Martin, Midland3 hr
Jul 22, 4:28 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Jul 22, 4:33 PM CDTSpecial Weather StatementMAFMartin42 min
Jul 22, 4:38 PM CDTSpecial Weather StatementMAFEctor, Midland67 min
Jul 22, 4:49 PM CDTFlash Flood WarningMAFEctor, Martin, Midland116 min
Jul 22, 4:52 PM CDTSpecial Weather StatementMAFHoward38 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningMAFMidland61 min
Jul 22, 5:40 PM CDTAreal Flood AdvisoryMAFCrane, Reagan, Upton3 hr
Jul 22, 5:55 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos2 hr
Jul 22, 6:05 PM CDTSpecial Weather StatementMAFCrane40 min
Jul 22, 6:46 PM CDTSpecial Weather StatementMAFCrane, Upton59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.